Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

March 18, 2012Fountain County, Indiana

NWS Indianapolis, IN issued this special weather statement at Mar 18, 2012, 9:55 AM EDT for Fountain County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 9:55 AM EDT (13:55 UTC)
Expired
Mar 18, 2012, 10:45 AM EDT
In force
50 min
Issued by
NWS Indianapolis, IN

County Fountain County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WWUS83 KIND 181355
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
955 AM EDT SUN MAR 18 2012

INZ028-035-036-043-181445-
FOUNTAIN-MONTGOMERY-VERMILLION-WARREN-
955 AM EDT SUN MAR 18 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL FOUNTAIN...NORTHWESTERN
MONTGOMERY...NORTHWESTERN VERMILLION AND SOUTHWESTERN WARREN COUNTIES
UNTIL 1045 AM EDT...

AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON...OR 6 MILES EAST OF
DANVILLE...MOVING EAST AT 35 MPH.

HAIL THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH 
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  VEEDERSBURG...
  PERRYSVILLE...
  NEWTOWN...
  HILLSBORO...
  MELLOTT...
  WINGATE...
  WAYNETOWN...
  NEW RICHMOND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4025 8753 4024 8709 4021 8709 4021 8693
      4000 8695 4006 8754
TIME...MOT...LOC 1355Z 274DEG 23KT 4015 8747

$$

SMF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 9:41 AM EDT, 14 minutes earlier.

Area forecast discussion, Mar 18, 9:41 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
941 AM EDT SUN MAR 18 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THIS
AFTERNOON...BUT A PERIOD OF DRY CONDITIONS WILL FOLLOW IN THEIR
WAKE. THE DRY SPELL AND UNSEASONABLY HIGH TEMPS WILL CONTINUE
THROUGH MID-WEEK. THAT IS WHEN THERE WILL BE A DRASTIC SWITCH IN
THE WEATHER PATTERN AND A RETURN TO MORE SPRING-LIKE WEATHER.
HIGHS WILL FALL INTO THE 60S AND 70S WITH LOWS IN THE 40S.

&&

.NEAR TERM /REST OF TODAY/...

A SHORTWAVE STILL MOVING ACROSS THE AREA WILL KEEP CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS THE NEXT COUPLE OF HOUR AND THEN
WITH INCREASING INSTABILITY FROM HEATING WILL PROMPT CHANCES FOR
THUNDERSTORMS FOR THE REMAINDER OF THE DAY. PULLED LIKELIES AS
COVERAGE CURRENTLY ON RADAR AND THAT SHOWING UP IN RUC AND HRRR FOR
THE REMAINDER OF THE DAY IS NOT SUFFICIENT TO JUSTIFY THEM. PUT
HIGHEST POPS IN THE NORTH THIS MORNING WITH ONE WAVE MOVING ACROSS
NORTHERN INDIANA NOW. TEMPERATURES COULD STILL REACH INTO THE UPPER
70S/LOW 80S WITH BREAKS IN THE CLOUD COVER SO DID NOT ADJUST AT THIS
TIME. INCREASED CLOUD COVER ACROSS THE NORTH AND EAST BASED ON
SATELLITE TRENDS AND UPPER WAVE LOCATION.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

THE ONLY FOCUS OF THE SHORT TERM WILL BE THE POSSIBILITY FOR MORE
RECORD BREAKING HIGHS.

DRY CONDITIONS WILL PREVAIL FOR ENTIRE SHORT TERM PERIOD WITH
RIDGING OVER CENTRAL INDIANA. THIS WILL PROVIDE PLENTY OF
OPPORTUNITY FOR TEMPS TO SOAR INTO THE LOW 80S ON MONDAY AND
TUESDAY DUE TO AMPLE SUNSHINE. TRENDED ON THE WARMER SIDE OF
GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

MODELS HAVE TENDED A LITTLE SLOWER IN BREAKING DOWN THE STRONG UPPER
RIDGE OVER THE EASTERN U.S. AND MOVING THE UPPER LOW FROM THE
SOUTHERN PLAINS INTO THE CENTRAL MISSISSIPPI VALLEY.  PRECIP
WEDNESDAY NOW APPEARS VERY QUESTIONABLE.  WILL KEEP A SLIGHT CHANCE
OF THUNDERSHOWERS OVER WESTERN AND SOUTH CENTRAL SECTIONS LATE
WEDNESDAY AND DRY ELSEWHERE WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY
MODELS GRADUALLY SPREAD PRECIP EAST ACROSS OUR REGION...BUT SOMEWHAT
SLOWER THAN PREVIOUS RUNS.

AS FAR AS DAY 7 SOME MODELS START TO MOVE UPPER LOW ON TO THE
EAST...WHILE OTHERS KEEP IT NEAR BY.  FOR NOW WILL CONTINUE SLIGHT
CHANCE POPS MOST AREAS DAY 7.

AS FAR AS TEMPERATURES ARE CONCERNED...LEANED HEAVILY TOWARDS
PERSISTENCE WEDNESDAY AS UPPER RIDGE IS SLOWER TO BREAK DOWN.
CONSALL TEMPERATURES AND MEX TEMPERATURES HAVE ALSO TRENDED A
LITTLE WARMER MOST OTHER PERIODS IN EXTENDED AND WILL FOLLOW WITH
A BLEND OF THESE TEMPERATURES IN THIS FORECAST.

&&

.AVIATION /DISCUSSION FOR THE 18/12Z KIND TAF UPDATE/...

MOSTLY VFR THROUGH THE PERIOD. BUT THERE WILL BE SCATTERED SHOWERS
AND A FEW THUNDERSTORMS THROUGH MID AFTERNOON AS AN UPPER LEVEL
DISTURBANCE NEAR THE ILLINOIS BORDER MOVES EAST ACROSS CENTRAL
INDIANA. PRESENTLY ONLY SCATTERED SHOWERS AROUND...BUT WITH DAYTIME
HEATING WILL MENTION CB IN TAFS AT KIND...KLAF AND KBMG.  CHANCES
ARE LOWER OF ANYTHING AFFECTING KHUF AND WILL LEAVE OUT MENTION
THERE.

FROM ABOUT 21Z ON ONLY SCATTERED CU AND SCATTERED TO BROKEN HIGH
CLOUDS. MODELS KEEP US UNDER A MODERATE SOUTH TO SOUTHWEST  PRESSURE
GRADIENT THROUGH THE PERIOD.  WINDS WILL BE SOUTHWEST AROUND 10
KNOTS TODAY AND SOUTH AROUND 5 KNOTS TONIGHT.  DON'T EXPECT ANY FOG
ISSUES AS THERE WILL BE ENOUGH WIND TO MIX ATMOSPHERE A LITTLE.
HOWEVER A BRIEF PERIOD OF 5-6 MILES VISIBILITIES NOT OUT OF THE
QUESTION AROUND SUNRISE TODAY AND AGAIN NEAR SUNRISE MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...CP
SHORT TERM...TDUD
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, Mar 18, 4:06 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 AM EDT SUN MAR 18 2012

INZ021-028>031-035>049-051>057-060>065-067>072-190815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
406 AM EDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF
DOWNPOURS WITH ANY THUNDERSTORMS.

TIMING: SCATTERED THUNDERSTORMS THIS MORNING AND EARLY AFTERNOON.

DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING ACROSS CENTRAL INDIANA
WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST ON
WEDNESDAY NIGHT. THE STRONGEST THUNDERSTORMS WILL CONTAIN SMALL
HAIL AND GUSTY WINDS. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
A THREAT WITH ANY STORM THAT DEVELOPS.

DISCUSSION: DRY WEATHER WILL PREVAIL THROUGH MID-WEEK. HOWEVER...A
CHANGE IN THE WEATHER PATTERN WILL RESULT IN A RETURN OF SHOWERS
AND THUNDERSTORMS ON WEDNESDAY NIGHT...AND WILL REMAIN IN THE
FORECAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY HAIL...GUSTY WINDS OR LOCALIZED FLOODING THROUGH THE
WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Mar 18, 9:55 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
955 AM EDT SUN MAR 18 2012

INZ028-035-036-043-181445-
FOUNTAIN-MONTGOMERY-VERMILLION-WARREN-
955 AM EDT SUN MAR 18 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL FOUNTAIN...NORTHWESTERN
MONTGOMERY...NORTHWESTERN VERMILLION AND SOUTHWESTERN WARREN COUNTIES
UNTIL 1045 AM EDT...

AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON...OR 6 MILES EAST OF
DANVILLE...MOVING EAST AT 35 MPH.

HAIL THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  VEEDERSBURG...
  PERRYSVILLE...
  NEWTOWN...
  HILLSBORO...
  MELLOTT...
  WINGATE...
  WAYNETOWN...
  NEW RICHMOND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4025 8753 4024 8709 4021 8709 4021 8693
      4000 8695 4006 8754
TIME...MOT...LOC 1355Z 274DEG 23KT 4015 8747

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:03 PM EDTSpecial Weather StatementINDJackson57 min
Mar 17, 9:00 PM EDTSpecial Weather StatementINDBartholomew45 min
Mar 17, 9:43 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby32 min
Mar 17, 10:43 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion32 min
Mar 17, 10:48 PM EDTSevere Thunderstorm WarningINDMarion27 min
Mar 17, 11:17 PM EDTSpecial Weather StatementINDHamilton, Marion58 min
Mar 17, 11:34 PM EDTSpecial Weather StatementINDHendricks41 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.